A Caltech Library Service

Optimal Retention in Agency Problems

Banks, Jeffrey S. and Sundaram, Rangarajan K. (1998) Optimal Retention in Agency Problems. Journal of Economic Theory, 82 (2). pp. 293-323. ISSN 0022-0531. doi:10.1006/jeth.1998.2422.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


This paper studies the interaction between a single long-lived principal and a series of short-lived agents in the presence of both moral hazard and adverse selection. We assume that the principal can influence the agents' behavior only through her choice of a retention rule; this rule is further required to be sequentially rational (i.e., no precommitment is allowed). We provide general conditions under which equilibria exist where (a) the principal adopts a “cut-off” rule under which agents are retained only when the reward they generate exceeds a critical bound; and (b) agents separate according to type, with better agents taking superior actions. We show that in equilibrium, a retained agent's productivity is necessarily declining over time, but that retained agents are also more productive on average than untried agents due to selection effects. Finally, we show that for each given type, agents of that type are more productive in the presence of adverse selection than when there is pure moral hazard (i.e., when that type is the sole type of agent in the model); nonetheless, adding uncertainty about agent-types cannot benefit the principal except in uninteresting cases.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1998 Academic Press. Received September 19, 1996; revised March 24, 1998. This paper has benefitted from the comments of participants at a number of seminars, and from two exceptionally detailed referee reports. Both authors are grateful to the National Science Foundation for financial support; the first author also thanks the Sloan Foundation in this regard.
Funding AgencyGrant Number
Alfred P. Sloan FoundationUNSPECIFIED
Issue or Number:2
Record Number:CaltechAUTHORS:20160524-094124135
Persistent URL:
Official Citation:Jeffrey S. Banks, Rangarajan K. Sundaram, Optimal Retention in Agency Problems, Journal of Economic Theory, Volume 82, Issue 2, October 1998, Pages 293-323, ISSN 0022-0531, (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:67299
Deposited By: Ruth Sustaita
Deposited On:24 May 2016 18:35
Last Modified:11 Nov 2021 00:30

Repository Staff Only: item control page